Winter Storm, Ashtabula
- When
- January 16, 6:00 AM EST to January 17, 3:00 PM EST
- Where
- Ashtabula forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An area of low pressure moved northeast across the Ohio Valley. Cold west to northwest winds behind the low caused lake effect snow showers to develop in Northeast Ohio.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved northeast across the Ohio Valley. Cold west to northwest winds behind the low caused lake effect snow showers to develop in Northeast Ohio. This activity began during the predawn hours of the 16th and continued through midday on the 17th. The heaviest fell during the late afternoon and evening hours of the 16th when visibilities at times were near zero. Accumulations ranged from 6 to 8 inches in Geauga, southern Ashtabula and eastern Cuyahoga Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 16, 3:10 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 310 AM EST SUN JAN 16 2005 .SHORT TERM (TODAY THROUGH MONDAY)... LGT SNOW SPREADING NE WITH DEVELOPING INVERTED TROUGH. SHORT WAVE AT H5 TO DIVE S OF OHIO RIVER SO THE BEST DYNAMIC ENERGY WILL PASS S OF FCST AREA AND BEST ISENTROPIC LIFT OCCURS EARLY TODAY SOME OF WHICH WILL GO INTO MOISTENING UP THE COLUMN - CONSIDERABLE VIRGA AT THIS TIME. NO GULF MOISTURE INVOLVED AND CEILINGS COMING DOWN STRICTLY THROUGH UVV/SATURATION. QPF WL NOT BE MUCH BUT WITH ARCTIC ARIMASS WL LIKELY HAVE CLOSE TO 20:1 SNOW RATIO. WL TRY TO FINE SLICE FCST TODAY WITH LITTLE ACCUM AT TOL TO 2-4 INCHES MILLERSBURG TO YTOWN WHERE SYSTEM WL HAVE A CHANCE TO BECOME MORE MATURE AND BEST FRONTOGENESIS OCCURS. NO NEED FOR A WINTER STORM WARNING YET FOR 1 TO 3 INCHES OF SNOW IN SNOWBELT. NO LAKE ENHANCED SNOW COMING OFF LAKE MICHIGAN WHICH LEADS ME TO THINK THERE MAY NOT BE MUCH ENHANCEMENT OFF LAKE ERIE TODAY. CONDITIONS WL DETRIORATE IN THE SNOWBELT ESPECIALLY BY MONDAY OVER EXTREME NE OH/NW PA AS NEXT SHORT WAVE PLUNGES SWRD ACROSS LAKE ERIE. SOME LIGHT SNOW MAY CONT EARLY TNGT BUT WL LIKELY BE A LULL AS BOUNDRY WIND TURNS FROM N TO W AHEAD OF NEXT SHORT WAVE SO LAKE EFFECT BANDS SHOULD HAVE A HARD TIME ORGANIZING UNTIL UNTIL SHEAR ENDS AND WIND PHASES INTO W FLOW AHEAD OF SHORT WAVE EARLY MON MORN THEN SHIFTS TO NW MONDAY AFTERNOON DRIVING SNOW INLAND. INVERSION RISES WITH SYNOTPIC UVV AND VORT PROGGED TO CROSS CENTRAL LAKE ERIE AND SOME IMPRESSIVE SQUALLS LIKELY. WL ISSUE LAKE EFFECT SNOW WARNING FOR LATE TONIGHT AND MONDAY FOR SNOWBELT. TEMPS TODAY WL SEE LITTLE RISE WITH ONSET OF PCPN AND CAA AND INCR N WIND. GUIDANCE CURRENTLY RUNNING TOO COLD ON HOURLY TEMPS AND WL HAVE TO ADJUST FOR NEARLY STEADY OR FALLING TEMPS BUT WILL TRY TO KEEP WORDING SIMPLE AND STICK WITH HIGH TEMPS UPPER/TEENS/LWR 20S WORDING IN FORECAST. GFS TEMP GUIDANCE SEEMS CLOSE TO MY FIRST GUESS AND IS BASICALLY A COMPROMISE BETWENN NGM MOS AND ETA MOS. && .LONG TERM (MONDAY NIGHT THRU SATURDAY)... DID NOT ADJUST EXTENDED FCST MUCH AS CURRENT FCST SEEMS ON TRACK. FOLLOWING IS EXTENDED DISCUSSION FROM SATURDAY AFTERNOON... WILL STILL HOLD ONTO SNOW IN THE SNOW BELT MONDAY NIGHT BUT WILL ALLOW FOR A DRY TUESDAY AS HIGH PRES BLDS IN. ANOTHER SHOT OF SNOW MID WEEK STARTING TUES NIGHT WITH WARM ADVN/ISENT LIFT AHEAD OF A COLD FRONT...FOLLOWED BY LAKE ENHANCED SNOW WEDNESDAY NIGHT IN ITS WAKE. PERSISTENT COLD NWLY FLOW LATE WEEK WL KP SNOW SHOWERS IN THE FCST SPCLY DWNWND OF THE LAKE. && .AVIATION (06Z-06Z)... AN UPPER LEVEL TROUGH CURRENTLY ACROSS EAST CENTRAL PLAINS WILL SWEEP ACROSS THE OHIO/TENN VALLEY TODAY GRADUALLY SPREADING SNOW ACROSS THE ENTIRE FORECAST AREA. LITTLE SNOW ACCUMULATIONS ARE EXPECTED WRN PORTIONS OF THE FORECAST AREA...WHILE THE GENERIC 1-3 INCH TOTALS ARE EXPECTED IN THE ERN HALF OF THE FORECAST AREA WITH THE HIGHER AMOUNTS FURTHER SOUTH. THE SNOW SHOULD BE ENDING WRN OH BY EARLY AFT AND IN THE EAST AROUND 00Z. HOWEVER AFTER THE UPPER TROUGH SWINGS EAST 850 TEMPS OVER LAKE ERIE DROP TO -16C TO -18C AND AFTER A SHORT LULL THE LAKE EFFECT SNOW WILL START IN THE SNOWBELT IN EXTREME NE OHIO AND NW PA LATE IN FORECAST PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...LAKE EFFECT SNOW WARNING LATE TNGT THRU MONDAY GEAUGA AND ASHTABULA COUNTY OHZ013-014-089. PA...LAKE EFFECT SNOW WARNING LATE TNGT THRU MON NW PA PAZ001-003. && SHORT TERM..KOSARIK LONG TERM...KOSARIK/TK AVIATION...DJB &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 642 AM EST SAT JAN 15 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161141- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 642 AM EST SAT JAN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY SOME RIVERS AND STREAMS REMAIN IN FLOOD. PLEASE REFER TO THE LATEST RIVER STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN... LAKE EFFECT SNOW WILL LIKELY DEVELOP SUNDAY NIGHT AND CONTINUE MONDAY IN EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. LOCALLY HEAVY SNOW IS POSSIBLE. PLEASE CHECK THE FORECAST FOR THE LATEST INFORMATION. SNOW IS LIKELY WEDNESDAY WITH A SMALL TO MODERATE ACCUMULATION...MAINLY OVER NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435068, 5435069, 5435070.